Alert archive / Nevada / High Wind Warnings in 2010

High Wind Warning 1, NWS Elko, NV

January 21, 2010

NWS Elko, NV issued this high wind warning at Jan 21, 2010, 3:17 PM PST. It took effect at Jan 22, 2010, 9:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2010, 3:17 PM PST (23:17 UTC)
In effect from
Jan 22, 2010, 9:00 AM PST
Expired
Jan 22, 2010, 2:37 AM PST
In force
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WWUS75 KLKN 212317
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
317 PM PST THU JAN 21 2010


NVZ032-221200-
/O.NEW.KLKN.HW.W.0001.100122T1700Z-100123T0000Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
317 PM PST THU JAN 21 2010

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 4 PM PST FRIDAY FOR
THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE AND
ADJACENT VALLEYS...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST
HUMBOLDT RANGE AND ADJACENT VALLEYS...WHICH IS IN EFFECT FROM 9 AM
TO 4 PM PST FRIDAY.

* WINDS: NORTHWEST 25 TO 35 MPH WITH GUSTS TO 60 MPH.

* TIMING: WINDS WILL INCREASE DURING THE MORNING AND BECOME
  STRONG BY 9 AM.

* LOCATIONS INCLUDE: RUBY AND CLOVER VALLEYS AND EAST SLOPES OF
  THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE.

* IMPACTS: THESE STRONG WINDS WILL BE A HAZARD TO TRAVELERS ON
  AREA ROADWAYS INCLUDING STATE ROUTES 229 AND 232. IN ADDITIONS
  THE STRONG WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW
  REDUCING VISIBILITIES TO NEAR ZERO AT TIMES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
468 
WWUS75 KLKN 221037
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
237 AM PST FRI JAN 22 2010


NVZ032-221145-
/O.CAN.KLKN.HW.W.0001.100122T1700Z-100123T0000Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
237 AM PST FRI JAN 22 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE HIGH WIND
WARNING. 



$$

NVZ034-230000-
/O.NEW.KLKN.HW.W.0002.100122T1700Z-100123T0600Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITY OF...RUBY LAKE
237 AM PST FRI JAN 22 2010

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
PST THIS EVENING FOR THE EASTERN SLOPES OF THE RUBY
MOUNTAINS/EAST HUMBOLDT RANGE AND ADJACENT VALLEYS...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST
HUMBOLDT RANGE AND ADJACENT VALLEYS...WHICH IS IN EFFECT FROM 9
AM THIS MORNING TO 10 PM PST THIS EVENING.

* WINDS: NORTHWEST 25 TO 35 MPH WITH GUSTS TO 60 MPH.

* TIMING: WINDS WILL INCREASE DURING THE MORNING AND BECOME
  STRONG BY 9 AM.

* LOCATIONS INCLUDE: RUBY AND CLOVER VALLEYS AND EAST SLOPES OF
  THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE.

* IMPACTS: THESE STRONG WINDS WILL BE A HAZARD TO TRAVELERS ON
  AREA ROADWAYS INCLUDING STATE ROUTES 229 AND 232. IN ADDITIONS
  THE STRONG WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW
  REDUCING VISIBILITIES TO NEAR ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Jan 21, 3:38 AM PST, 11 hours 39 minutes earlier.

Area forecast discussion, Jan 21, 3:38 AM PST, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
338 AM PST THU JAN 21 2010

.SYNOPSIS...ANOTHER ROUND OF SNOW WILL MAKE ITS WAY THROUGH
NORTHERN NEVADA LATER THIS AFTERNOON THROUGH FRIDAY AS A STORM
SYSTEM PUSHES ACROSS THE STATE. THE THREAT FOR LIGHT SNOW SHOWERS
WILL REMAIN ACROSS THE AREA FOR FRIDAY. BY SATURDAY HIGH PRESSURE
WILL BUILD ACROSS THE WESTERN UNITED STATES WITH SLIGHT DRYING
POSSIBLE. ANOTHER ROUND OF UNSETTLED WEATHER WILL BE POSSIBLE
BEGINNING NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH SATURDAY. LIGHT TO MODERATE SNOW
CONTINUES TO FALL ACROSS MAINLY THE EASTERN HALF OF THE FORECAST
AREA THIS MORNING...EAST OF A BATTLE MOUNTAIN TO EUREKA LINE. ONLY
LIGHT ACCUMULATIONS OF ABOUT AN INCH OR TWO ARE EXPECTED THIS
MORNING. AS A RESULT...HAVE CANCELLED THE WINTER WEATHER ADVISORY.
WINDS HAVE ALSO SUBSIDED THIS MAROONING AS WELL ACROSS WHITE PINE
AND NORTHERN NYE COUNTIES...WITH GUSTS REMAINING BELOW ADVISORY
CRITERIA. SO WE'VE CANCELLED THE WIND ADVISORY EARLIER THIS
MORNING.

SATELLITE LOOP FROM THIS MORNING SHOWS A MASS OF CLOUDS MOVING
ACROSS THE EASTER PART OF THE FORECAST AREA WITH ANOTHER MASS OF
CLOUDS ACROSS THE EAST PACIFIC...ENCROACHING UPON CALIFORNIA AT
THIS TIME. THE CLOUDS OVER CA ARE ASSOCIATED WITH A SURFACE LOW
EXPECTED TO MOVE NORTH AND EAST TODAY. MODELS ARE INDICATING THE
DEVELOPMENT OF ANOTHER SURFACE LOW LATER THIS EVENING ACROSS
SOUTHERN NEVADA...MOVING NORTH AND TRACKING ACROSS THE STATE
TOWARDS IDAHO. THINKING IS THIS SURFACE LOW WILL BE A FOCUS FOR
PRECIPITATION LATER THIS AFTERNOON THROUGH TONIGHT. H6 THETA-E
RIDGE PREVALENT THROUGH THIS TIME AS WELL...MOVING NORTH AND EAST
ACROSS THE FORECAST AREA. WEAK TO MODERATE DIV-Q FORCING CAN ALSO
BE SEEN IN THE H5-H3 LAYER THROUGH TOMORROW MORNING. AS A
RESULT...WE'VE HOISTED A WINTER WEATHER ADVISORY FOR WHITE PINE
AND PORTIONS OF ELKO COUNTIES THROUGH FRIDAY EVENING. THE REASON
FOR THE OFFSET IS DUE TO THE RATHER RAPID CHANGE IN WIND DIRECTION
AS THE LOW MOVES ACROSS THE AREA. NORTHERN ELKO COUNTY AND THE
RUBIES WILL BEGIN TO SEE MORE OF AN UPSLOPE REGIME EARLY FRIDAY
MORNING AS WINDS CHANGE FROM THE EAST TO MORE OF A WESTERLY
DIRECTION LATE. ALL TOLD...EXPECTING ABOUT 2 TO 5 INCHES IN THE
VALLEY LOCATIONS AND 5 TO 8 INCHES IN THE MOUNTAINS DURING THIS
24-HOUR PERIOD. LINGERING MOISTURE ALONG WITH STEEP LAPSE RATES
WILL HELP TO KEEP THE THREAT FOR LIGHT SNOW SHOWERS IN THE AREA
FOR FRIDAY...ESPECIALLY THE NORTHEAST PART OF THE STATE. WITH THE
COLD AIR ALOFT...LIFTED INDICES GO NEGATIVE FOR NORTHERN NYE AND
PARTS OF WHITE PINE COUNTY FRIDAY AFTERNOON SO HAVE INCLUDED
ISOLATED THUNDER FOR THAT TIMEFRAME.

EXPECT GRADUAL CLEARING FOR SATURDAY AS A RIDGE OF HIGH PRESSURE
TRIES TO WORK ITS WAY EAST. TEMPERATURES WILL BE AT OR JUST ABOVE NEAR
NORMAL FOR THIS TIME.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. PERSISTENT
PATTERN WITH LOW AMPLITUDE FLOW ACROSS THE LOWER 48 WITH TWO SHORT
WAVE TROUGHS TO IMPACT THE REGION DURING THIS PERIOD. TEMPERATURES
WILL START OUT BELOW AVG FOR THE START OF THE PERIOD BEFORE WARMING
TO SLIGHTLY ABOVE AVG. PRECIP WILL BE ABOVE AVG ACROSS NORTHERN NV
AND AVG ACROSS CENTRAL NV.

DURING SATURDAY NIGHT SURFACE RIDGE BUILDS INTO THE REGION WITH
CLEARING EXPECTED. THIS WILL ALLOW LOW TEMPS TO CRASH INTO THE LOW
SINGLE DIGITS AND SOME SUB-ZERO READINGS WITH 700MB TEMPS OF -12C
AND WINDS BECOMING CALM IN VLY LOCATIONS. BRIEF SUNSHINE EXPECTED
SUNDAY MORNING...BEFORE HIGH LEVEL CLOUDS STREAM INTO THE AREA AHEAD
OF A WARM FRONT. STRONG ISENTROPIC LIFT AND MOIST PACIFIC AIRMASS
WILL LEAD TO LIGHT SNOW ACROSS NORTHERN NV DURING SUNDAY NIGHT. THE
CLOUD COVER AND WARM AIR ADVECTION WILL LEAD TO MUCH WARMER TEMPS BY
SUNDAY NIGHT WITH SNOW LEVELS RAPIDLY RISING DURING THE
NIGHT...WHICH WILL LEAD TO A RAIN/SNOW MIX ACROSS HUMBOLDT COUNTY.
RAIN AND SNOW WILL LINGER DURING THE DAY ON MONDAY...BEFORE AN AREA
OF LOW APPROACHES THE GREAT BASIN REGION FROM THE PACIFIC NORTHWEST
BY TUESDAY. THE 500MB ENERGY COULD SPLIT OVER THE REGION TUESDAY
NIGHT...LEADING TO A LESS ROBUST SYSTEM OVERALL BUT TO EARLY TO TELL
AT THIS TIME. TRACK LOOKS FAVORABLE FOR DESCENT QPF WITH SYSTEM
DIGGING OVER THE REGION...AND POSSIBLE SURFACE CYCLOGENESIS OVER THE
REGION. LINGERING NORTHWEST FLOW SNOW SHOWERS ON WEDNESDAY
MORNING...BEFORE ANOTHER SHORTWAVE RIDGE BUILDS OVER THE REGION
WEDNESDAY NIGHT INTO THURSDAY WITH NEAR AVG TEMPS EXPECTED.

&&

.AVIATION...LIFR TO MVFR CONDITIONS WILL QUICKLY RISE TO VFR THIS
MORNING AS SNOW PULLS OUT OF NORTHEAST NV. TROUGH AXIS WILL LIFT TO
THE NORTHEAST THIS MORNING ENDING THE SNOW AT KELY/KEKO BY 14Z.
SMALL BREAK IN THE ACTION BEFORE A MORE ROBUST AREA OF LOW PRESSURE
BEGINS TO IMPACT KTPH WITH LOW CIGS/SNOW BY LATE AFTERNOON. SNOW
WILL SPREAD FROM THE SOUTH TO THE NORTH DURING THE EVENING HOURS.
LIFR CONDITIONS WILL BE POSSIBLE AT ALL TAF TERMINALS...WITH THE
WORST WX EXPECTED AT KELY ONCE AGAIN.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST
FRIDAY FOR NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
FRIDAY FOR WHITE PINE COUNTY.

&&

86/95/95
Hazardous weather outlook, Jan 21, 4:41 AM PST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
441 AM PST THU JAN 21 2010

NVZ013-030>037-221245-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
441 AM PST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW SHOWERS WILL CONTINUE ACROSS ELKO AND WHITE PINE
COUNTIES THIS MORNING...AND WILL DIMINISH BY LATE MORNING.
HOWEVER...AN AREA OF LOW PRESSURE...MOVING NORTH AND EAST...WILL
TRACK ACROSS NORTHERN NEVADA LATER THIS AFTERNOON WHICH WILL BRING
ANOTHER ROUND OF SNOW TO THE SILVER STATE. AS A RESULT...A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN ISSUED FOR
NORTHERN ELKO COUNTY...INCLUDING THE RUBY MOUNTAINS...AND WHITE
PINE COUNTY. TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES BELOW 6500
FEET AND 5 TO 8 INCHES ABOVE 6500 FEET CAN BE EXPECTED OVER A
24-HOUR PERIOD. AT OTHER LOCATIONS...UP TO 3 INCHES OF SNOW CAN BE
ANTICIPATED. FOR MORE INFORMATION ON THE WINTER WEATHER
ADVISORY...PLEASE SEE RNOWSWLKN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE AREA OF LOW PRESSURE IS FORECAST TO GRADUALLY MOVE EAST OF THE
STATE BY SATURDAY. A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE
WESTERN UNITED STATES...BRINGING QUIETER WEATHER TO NORTHERN
NEVADA ON SUNDAY. BY THE BEGINNING OF NEXT WEEK...MOISTURE WILL
BEGIN MOVING EAST AND WILL BRING ANOTHER ROUND OF UNSETTLED
WEATHER TO THE STATE...LASTING THROUGH POSSIBLY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Local storm report, Jan 21, 1:04 PM PST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
104 PM PST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 1 NNW AUSTIN            39.50N 117.07W
01/20/2010  M60.00 MPH       LANDER             NV   MESONET

            MEASURED AT THE AUSTIN RAWS SITE

1000 AM     HEAVY SNOW       6 SW ELY                39.19N 114.96W
01/21/2010  M8.0 INCH        WHITE PINE         NV   MESONET

            12-HOUR SNOWFALL TOTAL AT THE WARD MOUNTAIN SNOTEL

1000 AM     HEAVY SNOW       16 ENE ELY              39.34N 114.60W
01/21/2010  M10.0 INCH       WHITE PINE         NV   MESONET

            12-HOUR SNOWFALL TOTAL AT THE BERRY CREEK SNOTEL

&&

JM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:49 AM PSTWinter Weather AdvisoryLKNElko, White Pine32 hr

Nearby

High Wind Warnings in Nevada, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.